QUICKLINKS AND VIEW OPITONS
Doctors are blind to drug-induced side effects: Example Kurt’s dizziness and fainting
Wednesday, November 27, 2019 9:27 am Email this article
I learned nine (9) things about doctors in the last 17 years of my parents’s life (1994-2011) as I watched my mother suffer tragically and die 5-10 years prematurely because of all the drugs that she was given.
For 17 years (1994-2011), I watched doctors do things that made absolutely no sense to me.
Doctors would often do the exact opposite of what I thought they should do.
For example, they would give my mother a drug, my mother would get worse, but rather than stopping the drug and trying something else, they would double the dose of the drug or add another drug which only made my mother worse and worse.
I spent years trying to figure out why doctors did these things which caused my mother to suffer tragically and die 5-10 years prematurely.
I learned nine (9) things about doctors during this time.
The first thing that I learned is that doctors are blind to drug-induced side effects.
The reason that this is important to understand is because, if your doctor gives you a drug and you don’t feel well, or you have some weird, odd, strange thing happen, and you ask your doctor “Doc, could this drug be causing this problem?”
I guarantee that your doctor will tell you, “No, no, no. This drug cannot possibly cause this problem. Keep taking it.”
17 of 17 doctors told my mother, “No, no, no. This drug cannot possibly cause this problem. Keep taking it.”
Because that is what 17 out of 17 doctors told my mother over the last 17 years of her life even though the research showed that some drug my mother was taking could cause the problem that my mother was having.
All the doctors had to do was look it up, but obviously, they did not look it up or else they would have seen it for themselves.
Kurt was having dizziness and fainting spells
Here is an example of doctors being blind to drug-induced side effects that happened to a friend of mine (Kurt).
In April 2014, a long-time friend of mine, Kurt, was in town (he had moved to Colorado).
He called and said, “I’m in town. Care to have lunch?”
I said, “Sure.”
Kurt said, “While we are on the phone, let me tell you about a weird thing that has been happening to me. Five or six times a week, I get up from a seated position, I feel dizzy and faint.”
I asked him what his doctors thought was causing his dizziness and fainting.
Kurt probably asked at least three (3) doctors about this, but they had no idea what was causing this
Although I did not ask him, I am going to guess that he asked at least three (3) doctors: his primary care physician in Colorado, his oncologist in Colorado, and his nephew who is a doctor in Florida who Kurt stayed in touch with, and his daughter is a nurse.
Kurt said, “They have no idea what is causing this, and my daughter (the nurse) said, ‘Dad, it’s probably just because you’re getting older.”
I asked him if he was taking any prescription drugs.
Kurt was taking five (5) prescription drugs
Kurt said, yes, that he was taking five (5) prescription drugs.
I told Kurt that every problem that my mother had in the last 17 years of her life was due to a drug-induced side effect, and yet every doctor that my mother saw, 17 out of 17 doctors, were completely and totally blind to this.
I said, “If you tell me what drugs you are taking, I will look them up and see if any of these drugs can cause dizziness or fainting.”
He told me the five (5) drugs that he was taking.
All five (5) drugs that Kurt was taking can cause dizziness, and the fifth drug can cause dizziness and fainting
When we got off the phone, I looked up the first drug that he was taking — mesalamine (Lialda) for Crohn’s Disease — and found that dizziness is a side effect of the drug.
I looked up the second drug that he was taking — sertraline (Zoloft) for depression — and found that dizziness is a side effect of the drug.
I looked up the third drug that he was taking — tiotropium bromide (Spiriva) for emphysema — and found that dizziness is a side effect of the drug.
I looked up the fourth drug that he was taking — gabapentin (Neurontin) for neuropathy (nerve pain) — and found that dizziness is a side effect of the drug.
I looked up the fifth drug that he was taking — simvastatin (Zocor) to lower cholesterol — and found that dizziness and fainting are a side effects of the drug!
It turns out that all five (5) drugs that Kurt was taking can cause dizziness, and the fifth drug, the statin, can cause dizziness and fainting!
I called Kurt back immediately and told him this.
I printed all this out and gave it to him at lunch so that he could take it back to Colorado and show his doctors.
He went back to Colorado.
A few months later I called to find out what had happened with his dizziness and fainting spells.
Kurt’s doctor(s) assured him that this drug(s) could not possibly cause his problem
Kurt said I asked my doctor(s) if this drug (the statin) or these drugs could cause my dizziness and fainting, and they said, “No, no, no! This drug cannot possibly cause this problem. Keep taking it.”
Was I surprised by this?
Because this is the exact same thing that 17 out of 17 doctors told my mother over the last 17 years of my mother’s life.
This is one example to show that doctors are blind to drug-induced side effects.
Why doctors are blind to drug-induced side effects
I think that I know exactly why this is, why doctors are blind to drug-induced side effects.
To keep it brief, the reason for this is that looking for drug-induced side effects is not part of a doctor’s problem-solving routine.
Instead, doctors are always trying to figure out which of the 200 things that they learned how to diagnose in medical school is causing your problem.
So if you have a problem caused by one of these 200 things, then they might be able to figure out what is causing your problem.
But if you have a problem caused by something else, including drug-induced side effects, they will not be able to figure out what is because they are always trying to put you in one of those 200 boxes.
If you are taking a drug, and you have some weird, odd, strange thing happen, but your doctor assures you that the drug cannot possibly cause this problem, look it up.
If it were me, I would simply stop the drug and see if the problem goes away.
That is the first thing that I learned about doctors in the last 17 years my parents life: doctors are blind to drug side effects.
Articles on the same subject can be found here:
Please feel free to share your comments about this article.
© Copyright 2003-2021 - Larry Hobbs - All Rights Reserved.